Alert archive / Utah / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Salt Lake City, UT

July 1, 2006Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 1, 2006, 4:56 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2006, 4:56 PM MDT (22:56 UTC)
Expired
Jul 1, 2006, 8:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

The radar

The Cedar City radar (KICX), 38 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:58 PM MDTFLASH FLOODZion Np, UTFLASH FLOODING REPORTED BY RANCHERS NEAR THE NORTH END OF PARK. PARK SERVICE REPORTED SOME PONDING OF WATER NEAR TRAILHEAD PARKING AREAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2588 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 012257
FFWSLC
UTC053-020200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
456 PM MDT SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 800 PM MDT.

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A THUNDERSTORM LOCATED OVER THE NORTH END OF 
ZION NATIONAL PARK. HEAVY RAIN ASSOCIATED WITH THIS CELL WILL LEAD 
TO RAPID RUNOFF AND FLASH FLOODING ON SMALL STREAMS AND IN NARROW 
CANYONS IN AND NEAR ZION NATIONAL PARK. FLOWS WILL RAPIDLY INCREASE 
DOWN NORTH CREEK AND OTHER SMALL DRAINAGES IN THE ZION PARK AREA 
OVER THE NEXT COUPLE OF HOURS. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3717 11314 3716 11289 3746 11290 3746 11317

$$

RG
2 follow-up statements
000 
WGUS75 KSLC 020018
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
617 PM MDT SAT JUL 1 2006

UTC053-020200-
WASHINGTON UT-
617 PM MDT SAT JUL 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR EAST
CENTRAL WASHINGTON COUNTY...

ALTHOUGH THE THUNDERSTORMS THAT BROUGHT HEAVY RAIN TO THE NORTHERN 
PORTION OF ZION NATIONAL PARK LATE THIS AFTERNOON HAVE DISSIPATED 
THE THREAT FOR FLOODING CONTINUES.  RUNOFF FROM THESE THUNDERSTORMS 
WILL CONTINUE TO WORK DOWN THE SMALL STREAMS AND NARROW CANYONS IN 
AND NEAR ZION NATIONAL PARK.

AT 600 PM MDT...LOCAL OFFICIALS REPORTED LOCALIZED FLOODING IN ZION 
NATIONAL PARK.  A FLOODED PARKING LOT WAS REPORTED AT THE WILDCAT 
CANYON TRAILHEAD AND THE BLUE SPRINGS DRAINAGE NEAR LAVA POINT WAS 
RUNNING HIGH.  THE THREAT FOR FLOODING WILL CONTINUE ALONG SMALL 
STREAMS AND NARROW DRAINAGES IN AND NEAR ZION NATIONAL PARK THIS 
EVENING. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3717 11314 3716 11289 3746 11290 3746 11317

$$

RG
000 
WGUS75 KSLC 020127
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
725 PM MDT SAT JUL 1 2006

UTC053-020134-
WASHINGTON UT-
725 PM MDT SAT JUL 1 2006

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY IS
CANCELED...

THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON COUNTY... 
INCLUDING ZION NATIONAL PARK HAS BEEN CANCELED EFFECTIVE 725 PM MDT.
THUNDERSTORMS HAVE ENDED ACROSS THE PARK. HEAVY RUNOFFS FROM EARLIER 
STORMS HAVE RECEDED...WITH NO FURTHER INCREASES IN STREAM FLOWS 
EXPECTED.

LAT...LON 3717 11314 3716 11289 3746 11290 3746 11317

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:10 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 1, 3:10 PM MDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT SAT JUL 1 2006

.SYNOPSIS...A MOIST RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE AREA
THROUGH THE WEEKEND. A SOUTHWEST FLOW WILL BRING A DRYING AND
WARMING TREND EARLY NEXT WEEK.

&&

.DISCUSSION...RELATIVELY MOIST AIRMASS REMAINS IN PLACE ACROSS THE
FORECAST AREA THIS AFTERNOON...CHARACTERIZED BY GOES-DERIVED PW
VALUES BETWEEN .75 AND 1 INCH. HOWEVER SURFACE DEW POINT
OBSERVATIONS REMAIN IN THE 40S...INDICATING LOW LEVEL MOISTURE
REMAINS SOMEWHAT LIMITED. CONVECTION HAS ONCE AGAIN FIRED ACROSS
THE HIGHER TERRAIN OF CENTRAL/SOUTHERN/EASTERN UT...WITH TOWERING
CU ALSO NOTED ALONG THE OQUIRRHS/STANSBURYS OF NORTHERN UT. HOWEVER
AREAL COVERAGE TODAY IS NOT AS WIDESPREAD AS WHAT WAS OBSERVED
FRIDAY AFTERNOON AND EVENING. THE GREATEST CHANCE FOR THUNDERSTORMS
THIS EVENING APPEARS TO REMAIN ACROSS SOUTHWEST UT...AS WELL AS THE
WESTERN DESERTS AS CONVECTION FIRING OVER EAST CENTRAL NV SPREADS
EASTWARD THIS EVENING. HAVE RETAINED A MENTION OF SCATTERED
THUNDERSTORMS THIS EVENING ACROSS MOST VALLEY LOCATIONS OF CENTRAL
AND SOUTHERN UT...AS WELL AS ALONG THE NV BORDER. KEPT A MENTION OF
ISOLATED THUNDER ALONG THE WASATCH FRONT...WHERE BEST CHANCE FOR ANY
THUNDER IS DEPENDENT ON EASTERN NV CONVECTION MAINTAINING ITSELF
ACROSS THE DESERTS. LOCALLY HEAVY RAINFALL IS POSSIBLE IF CELLS ARE
ABLE TO ANCHOR THEMSELVES IN ONE LOCATION...HOWEVER ANY THREAT FOR
FLOODING APPEARS TO BE VERY ISOLATED/MINIMAL AT THIS POINT.

SIMILAR STORY ON SUNDAY AS MOISTURE REMAINS IN PLACE ACROSS THE
REGION. EXPECT TO SEE ANOTHER ROUND OF SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS PRIMARILY OVER THE HIGHER TERRAIN...BUT
SPREADING INTO ADJACENT VALLEY LOCATIONS DURING THE LATE AFTERNOON
AND EVENING.

CENTER OF UPPER RIDGE PROGGED TO BECOME RE-POSITIONED NEAR THE UT/AZ
BORDER AS IT AMPLIFIES MONDAY INTO TUESDAY. RESULTANT SOUTHWESTERLY
TO WESTERLY FLOW ALOFT SHOULD ALLOW AIRMASS TO DRY ACROSS MUCH OF
THE FORECAST AREA MONDAY INTO THE JULY 4TH HOLIDAY. PROXIMITY OF
RIDGE AXIS WILL ALLOW TEMPS TO CLIMB INTO THE UPPER 90S ALONG THE
WASATCH FRONT WITH TEMPS WELL OVER THE CENTURY MARK ACROSS VALLEYS
OF SOUTHERN UT.

12Z GFS HAS ONCE AGAIN TRENDED BACK TO THE IDEA OF RE-POSITIONING
THE UPPER HIGH CENTER OVER WY AND BRINGING A SUBSTANTIAL SHORTWAVE
AND MOISTURE SURGE INTO THE FORECAST AREA WEDNESDAY/THURSDAY. THIS
WAVE MAY BE AN ARTIFACT OF CONVECTIVE FEEDBACK WITHIN THE
MODEL...AND GIVEN RUN TO RUN DISCONTINUITY NOT READY TO JUMP ON THIS
FEATURE YET. 12Z EC CONTINUES TO INDICATE MORE OF A BROAD SW FLOW
ACROSS THE AREA DURING THIS TIME FRAME. HAVE PRIMARILY LEFT
POPS/TEMPS ALONE DURING THE LATTER HALF OF THE WEEK...RETAINING LOW
CHANCE POPS OVER THE HIGHER TERRAIN.

&&

.AVIATION...THUNDERSTORMS WILL DEVELOP OVER THE NEARBY MOUNTAINS
THIS AFTERNOON AND EVENING.  THERE IS ONLY A SLIGHT CHANCE THAT ONE
OF THESE STORMS COULD DRIFT OFF OF THE HIGHER TERRAIN AND IMPACT THE
TERMINAL THIS EVENING. THE GREATER THREAT ASSOCIATED WITH THESE
MOUNTAIN BASED STORMS WILL BE THE CHANCE OF GUSTY OUTFLOW WINDS.
OTHERWISE... ANTICIPATE TYPICAL DIURNAL WIND PATTERN WITH DRAINAGE
SETTING UP BETWEEN 0300-0400 UTC.

&&

.FIRE WEATHER...AIRMASS MOISTURE WILL SLOWLY DECREASE THE NEXT FEW
DAYS...RESULTING IN LOWER AFTERNOON RELATIVE HUMIDITY READINGS AND
DECREASED OVERNIGHT RECOVERY. LOCAL BREEZY AFTERNOON SOUTHWEST WINDS
WILL RETURN FOR THE WESTERN VALLEYS SUNDAY AFTERNOON THROUGH EARLY
NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN/GRAHAM/GIBSON
Hazardous weather outlook, Jul 1, 5:00 AM MDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT SAT JUL 1 2006

UTZ001>021-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
500 AM MDT SAT JUL 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND EXTREME SOUTHWESTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN OCCUR OVER
THE OUTLOOK AREA THIS AFTERNOON AND EVENING. SOME OF THESE
STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WITH EXCESSIVE RUNOFF
CREATING ISOLATED LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS PORTIONS OF THE OUTLOOK AREA SUNDAY ALTHOUGH THE
POTENTIAL FOR HEAVY RAINFALL WILL BE SOMEWHAT LESS. STORMS WILL
BECOME MORE ISOLATED MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:25 PM MDTFlash Flood WarningSLCUtah4 hr

Nearby

Flash Flood Warnings in Utah, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.